Annals of Statistics

Adaptive goodness-of-fit tests in a density model

Magalie Fromont and Béatrice Laurent

Full-text: Open access


Given an i.i.d. sample drawn from a density f, we propose to test that f equals some prescribed density f0 or that f belongs to some translation/scale family. We introduce a multiple testing procedure based on an estimation of the $\mathbb{L}_{2}$-distance between f and f0 or between f and the parametric family that we consider. For each sample size n, our test has level of significance α. In the case of simple hypotheses, we prove that our test is adaptive: it achieves the optimal rates of testing established by Ingster [J. Math. Sci. 99 (2000) 1110–1119] over various classes of smooth functions simultaneously. As for composite hypotheses, we obtain similar results up to a logarithmic factor. We carry out a simulation study to compare our procedures with the Kolmogorov–Smirnov tests, or with goodness-of-fit tests proposed by Bickel and Ritov [in Nonparametric Statistics and Related Topics (1992) 51–57] and by Kallenberg and Ledwina [Ann. Statist. 23 (1995) 1594–1608].

Article information

Ann. Statist., Volume 34, Number 2 (2006), 680-720.

First available in Project Euclid: 27 June 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G10: Hypothesis testing
Secondary: 62G20: Asymptotic properties

Goodness-of-fit test adaptive test uniform separation rates model selection


Fromont, Magalie; Laurent, Béatrice. Adaptive goodness-of-fit tests in a density model. Ann. Statist. 34 (2006), no. 2, 680--720. doi:10.1214/009053606000000119.

Export citation


  • Baraud, Y., Huet, S. and Laurent, B. (2003). Adaptive tests of linear hypotheses by model selection. Ann. Statist. 31 225–251.
  • Baraud, Y., Huet, S. and Laurent, B. (2003). Adaptive tests of qualitative hypotheses. ESAIM Probab. Statist. 7 147–159.
  • Baraud, Y., Huet, S. and Laurent, B. (2005). Testing convex hypotheses on the mean of a Gaussian vector. Application to testing qualitative hypotheses on a regression function. Ann. Statist. 33 214–257.
  • Bickel, P. and Ritov, Y. (1992). Testing for goodness-of-fit: A new approach. In Nonparametric Statistics and Related Topics (A. K. Md. E. Saleh, ed.) 51–57. North-Holland, Amsterdam.
  • Birgé, L. and Massart, P. (1998). Minimum contrast estimators on sieves: Exponential bounds and rates of convergence. Bernoulli 4 329–375.
  • DeVore, R. A., Jawerth, B. and Popov, V. (1992). Compression of wavelet decompositions. Amer. J. Math. 114 737–785.
  • DeVore, R. A. and Lorentz, G. G. (1993). Constructive Approximation. Springer, Berlin.
  • Fan, J. (1996). Test of significance based on wavelet thresholding and Neyman's truncation. J. Amer. Statist. Assoc. 91 674–688.
  • Fromont, M. (2003). Quelques problèmes de sélection de modèles: Construction de tests adaptatifs, ajustement de pénalités par des méthodes de bootstrap. Ph.D. dissertation, Univ. Paris-Sud. Available at
  • Giné, E., Latala, R. and Zinn, J. (2000). Exponential and moment inequalities for $U$-statistics. In High Dimensional Probability II (E. Giné, D. M. Mason and J. A. Wellner, eds.) 47 13–38. Birkhäuser, Boston.
  • Houdré, C. and Reynaud-Bouret, P. (2003). Exponential inequalities, with constants, for $U$-statistics of order 2. In Stochastic Inequalities and Applications (E. Giné, C. Houdré and D. Nualart, eds.) 55–69. Birkhäuser, Basel.
  • Inglot, T., Kallenberg, W. and Ledwina, T. (1997). Data driven smooth tests for composite hypotheses. Ann. Statist. 25 1222–1250.
  • Inglot, T. and Ledwina, T. (1996). Asymptotic optimality of data-driven Neyman's tests for uniformity. Ann. Statist. 24 1982–2019.
  • Ingster, Yu. I. (1993). Asymptotically minimax hypothesis testing for nonparametric alternatives. I, II, III. Math. Methods Statist. 2 85–114, 171–189, 249–268.,
  • Ingster, Yu. I. (2000). Adaptive chi-square tests. J. Math. Sci. 99 1110–1119.
  • Kallenberg, W. (2002). The penalty in data driven Neyman's tests. Math. Methods Statist. 11 323–340.
  • Kallenberg, W. and Ledwina, T. (1995). Consistency and Monte Carlo simulation of a data driven version of smooth goodness-of-fit tests. Ann. Statist. 23 1594–1608.
  • Laurent, B. (2005). Adaptive estimation of a quadratic functional of a density by model selection. ESAIM Probab. Statist. 9 1–18.
  • Ledwina, T. (1994). Data-driven version of Neyman's smooth test of fit. J. Amer. Statist. Assoc. 89 1000–1005.
  • Neyman, J. (1937). Smooth test for goodness of fit. Skand. Aktuarietidskr. 20 150–199.
  • Petrov, V. V. (1995). Limit Theorems of Probability Theory. Sequences of Independent Random Variables. Oxford Univ. Press.
  • Pouet, C. (2002). Test asymptotiquement minimax pour une hypothèse nulle composite dans le modèle de densité. C. R. Math. Acad. Sci. Paris 334 913–916.
  • Spokoiny, V. G. (1998). Adaptive and spatially adaptive testing of a nonparametric hypothesis. Math. Methods Statist. 7 245–273.